Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 85, NWS North Platte, NE

May 27, 20184 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 27, 2018, 6:07 PM MDT for 4 counties in Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2018, 6:07 PM MDT (00:07 UTC)
Expired
May 27, 2018, 6:45 PM MDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chase County, NE, Deuel County, NE, Keith County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 163 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 1, 7:32 PM MSTSevere Thunderstorm WatchSPC135 days
May 27, 2:40 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1544 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
2523 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

135 
WUUS53 KLBF 280007
SVRLBF
NEC029-049-101-135-280045-
/O.NEW.KLBF.SV.W.0085.180528T0007Z-180528T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
607 PM MDT SUN MAY 27 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Western Perkins County in southwestern Nebraska...
  Southwestern Keith County in southwestern Nebraska...
  Northwestern Chase County in southwestern Nebraska...
  East central Deuel County in the Panhandle of Nebraska...

* Until 645 PM MDT.

* At 607 PM MDT, a severe thunderstorm was located 9 miles east of
  Venango, or 10 miles southwest of Grant, moving north at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ogallala, Grant, Big Springs, Brule, Venango, Wild Horse Spring,
  Brandon and Megeath.

This includes the following highways...
 Highway 61 between mile markers 58 and 94.
 Interstate 80 in Nebraska between mile markers 108 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4067 10205 4100 10205 4101 10207 4120 10208
      4119 10164 4066 10166
TIME...MOT...LOC 0007Z 178DEG 43KT 4073 10187 

HAIL...1.00IN
WIND...60MPH
 
$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 5:37 PM MDT, 30 minutes earlier.

Area forecast discussion, May 27, 5:37 PM MDT, 30 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
637 PM CDT Sun May 27 2018

.SHORT TERM...(This evening through Monday night)
Issued at 253 PM CDT Sun May 27 2018

Latest satellite imagery shows swaths of dense cirrus overhead.
Regional radar display shows showers and thunderstorms starting to
develop in northeast CO. Latest water vapor imagery shows an
upper-level trough over the western CONUS with a closed low over
northern UT.

A weak impulse and associated vort lobe on the eastern periphery
of the upper-level trough will track northward across the central
High Plains late today and tonight providing broad ascent.
Meanwhile, lee-side trough sharpening in the Central High Plains
and will evolve eastward. Current thinking for location of initial
tstm development/tstms moving into the forecast area is over the
eastern Panhandle and far southwest NEB between 4-7 PM CDT.
Thereafter thunderstorms expected to affect portions of western
NEB through the evening hours. Some uncertainty in how far east
they will go. Scattered strong to severe thunderstorms possible
nonetheless given the favorable parameter space. Ample
instability per ML and MU CAPEs and steep mid-level lapse rates
noted. Further, deep layer shear is favorable with effective shear
about 30-40 kts supportive of multicells and some supercells, and
given the wind profile anticipate storms to grow upscale and
congeal during the evening. Some uncertainty with respect to
coverage overnight given LLJ, but think isolated-scattered
coverage/activity possible.

Stronger mid-level disturbance approaches tomorrow with overall
little change in the forecast on Monday-Monday night. Early on,
isolated-scattered showers/storms and convective debris expected.
Moderate to high instability combines in the afternoon with
steepening mid-level lapse rates, especially over southwest NEB.
Moisture is favorable with increasing delivery and surface dew
points in the lower 60s. Guidance shows increasing precipitable
water values with percent of normal generally forecast 150% to
175%. Deep layer vertical wind shear increases to 20-40 kts across
the local forecast area, highest towards northeast CO and far
southwest NEB, supportive of multicells and some supercells.
Across western NE kinematic profiles support more so a threat for
a few tornadoes as well in the evening hours. Scattered strong to
severe storms are expected at this time. There is some risk for
heavy rainfall and localized/minor flooding, mainly Monday night.
This is attributable to the expected convective evolution with
possible regeneration and repeated rounds of storms, so-so storm
motion, and precipitable water.

.LONG TERM...(Tuesday through Sunday)
Issued at 253 PM CDT Sun May 27 2018

Tuesday still remains uncertain with respect to thunderstorm
severity and coverage given dependence on Monday's convection,
with at least isolated severe possible at this time. The upper
level trough will be lifting northeast in the Northern High Plains
Tuesday, crossing the Upper Missouri Valley Tuesday night/early
Wed morning. The thunderstorm threat shifts to the eastern half of
the local forecast area Tuesday.

Upstream upper-level ridge shifts eastward to the high plains and
builds Wednesday with an amplified large scale pattern expected.
The upper-level ridge continues to build across the Plains
Thursday with modest 500 ht rises forecast. An upper- level
trough moves onshore the West Coast Thursday. The upper-level
continues to be progged to eject to the Central Great Basin
Friday. Highs return to the upper 80s and lower 90s Thursday with
mid 90s forecast across portions of the area Friday. Next chance
for showers and thunderstorms appears in the afternoon and evening
Thursday and Friday, with Friday holding the best chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 637 PM CDT Sun May 27 2018

Scattered thunderstorms will continue for areas mainly west of
KLBF and KVTN through late this evening, then weaken and spread
further east after midnight. Coverage in question for the main
forecast terminals (LBF, VTN), with higher confidence in TSRA to
the west. Cigs gradually lower overnight but should remain VFR
through Monday morning. As a strong system moves across the region
on Monday, showers and thunderstorms will become more widespread,
and affect the KLBF and KVTN terminals through the day on Monday.
Visibilities may fall below 3sm at times in the heavier showers.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...ET
AVIATION...Roberg
Hazardous weather outlook, May 27, 2:29 PM MDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
329 PM CDT Sun May 27 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-282030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
329 PM CDT Sun May 27 2018 /229 PM MDT Sun May 27 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms will affect areas west of Highway 83
through midnight and portions of the Sandhills and central
Nebraska after midnight. Some storms will be severe, primarily for
the panhandle and far southwest Nebraska. The main threats are
large hail, damaging winds, and frequent cloud-to-ground
lightning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Additional thunderstorms are likely Monday afternoon and evening
across all of western and north central Nebraska. Some storms will
be severe, with the primary threats being hail and wind. However,
a tornado or two cannot be ruled out during the early evening
hours across western Nebraska. Prolonged periods of heavy rain
may lead to localized flooding Monday night.

Thunderstorm chances continue into Tuesday. Although the severe
threat is marginal, some storms may be capable of hail and strong
winds.

After a brief break on Wednesday, scattered thunderstorm chances
round out the week for western Nebraska. Stay tuned to later
forecasts regarding severe potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

DS

In the hours before

Special weather statement, May 27, 4:43 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
543 PM CDT SUN MAY 27 2018

NEZ023-035-036-272330-
Grant NE-Arthur NE-McPherson NE-
543 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARTHUR...SOUTH CENTRAL
GRANT AND NORTHWESTERN MCPHERSON COUNTIES UNTIL 630 PM CDT/530 PM
MDT/...

At 543 PM CDT/443 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles southeast of Arthur, moving north at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Arthur, Green Lake, Sand Beach Lake, Lena, Sand Puddin Lake, Three
Mile Lake, Bucktail and Calora.

This includes the following highways...
 Highway 61 between mile markers 114 and 131.
 Highway 92 between mile markers 165 and 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm. Do not drive
your vehicle through flooded roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for west central Nebraska.

LAT...LON 4140 10153 4144 10174 4178 10167 4172 10132
TIME...MOT...LOC 2243Z 195DEG 21KT 4149 10159

Snively
Local storm report, May 27, 5:03 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
603 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             2 W MADRID              40.84N 101.59W
05/27/2018  M1.50 INCH       PERKINS            NE   PUBLIC

&&

ET
Special weather statement, May 27, 5:08 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service North Platte NE
608 PM CDT SUN MAY 27 2018

NEZ023-024-035-036-057-272345-
Hooker NE-Grant NE-Arthur NE-McPherson NE-Keith NE-
608 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARTHUR...SOUTHEASTERN
GRANT...NORTHEASTERN KEITH...WESTERN HOOKER AND WESTERN MCPHERSON
COUNTIES UNTIL 645 PM CDT/545 PM MDT/...

At 607 PM CDT/507 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Whitman to
near Sarben. Movement was northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Carr Lake, Lena, Flatts, Big Lamunyon Flats, Cogill Lake, East Cody
Lake, Calora, Green Lake, Bucktail Lake, Sand Beach Lake, Three Mile
Lake, Diamond Bar Lake, Bucktail, Schnick Lake, Hecla and Weir.

This includes the following highways...
 Highway 2 between mile markers 164 and 180.
 Highway 92 between mile markers 171 and 197.
 Highway 97 near mile marker 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern and west central Nebraska.

LAT...LON 4209 10137 4209 10115 4168 10097 4139 10119
      4139 10127 4127 10128 4151 10154 4189 10160
TIME...MOT...LOC 2307Z 205DEG 32KT 4186 10145 4140 10133

Snively
Special weather statement, May 27, 5:29 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service North Platte NE
629 PM CDT SUN MAY 27 2018

NEZ035-036-057-059-280000-
Arthur NE-McPherson NE-Lincoln NE-Keith NE-
629 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARTHUR...NORTHEASTERN
KEITH...NORTHWESTERN LINCOLN AND SOUTHWESTERN MCPHERSON COUNTIES
UNTIL 700 PM CDT/600 PM MDT/...

At 629 PM CDT/529 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northwest of Paxton, or 16 miles east of
Ogallala, moving north at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Paxton, Sarben, Keystone, Flatts, Nevens, Broganville, Calora, Big
Bald Hill, Bucktail Lake, Three Mile Lake, Diamond Bar Lake, Bucktail
and Schnick Lake.

This includes the following highways...
 Highway 92 between mile markers 170 and 199.
 Interstate 80 in Nebraska between mile markers 143 and 151.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern and west central Nebraska.

LAT...LON 4103 10129 4125 10168 4170 10156 4156 10102
TIME...MOT...LOC 2329Z 200DEG 35KT 4122 10143

Snively
Local storm report, May 27, 5:43 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
643 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             3 N GRANT               40.89N 101.73W
05/27/2018  E1.00 INCH       PERKINS            NE   PUBLIC

&&

THORNE
Special weather statement, May 27, 5:59 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
559 PM MDT SUN MAY 27 2018

NEZ094-280030-
Western Cherry NE-
559 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL
630 PM MDT...

At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Cody, or 24 miles southeast of Martin, moving north at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cody Lake and Eli.

This includes Highway 20 between mile markers 146 and 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Nebraska.

LAT...LON 4283 10132 4283 10151 4299 10152 4300 10124
      4299 10124
TIME...MOT...LOC 2359Z 189DEG 18KT 4291 10141

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:01 PM MDTSevere Thunderstorm WarningLBFCherry29 min
May 27, 6:15 PM MDTSpecial Weather StatementLBFCherry30 min
May 27, 6:26 PM MDTSpecial Weather StatementLBFSheridan49 min
May 27, 6:29 PM MDTSevere Thunderstorm WarningLBFArthur, Deuel, Garden, Keith, Perkins46 min
May 27, 6:46 PM MDTSevere Thunderstorm WarningLBFChase, Perkins44 min
May 27, 7:06 PM MDTSevere Thunderstorm WarningLBFGarden24 min
May 27, 7:12 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins48 min
May 27, 7:43 PM MDTSevere Thunderstorm WarningLBFArthur, Keith, Lincoln, Logan, McPherson47 min
May 27, 7:58 PM MDTSpecial Weather StatementLBFLincoln47 min
May 27, 8:12 PM MDTSevere Thunderstorm WarningLBFHooker, Logan, McPherson, Thomas35 min
May 27, 8:43 PM MDTSpecial Weather StatementLBFCherry47 min
May 28, 2:03 AM MDTSpecial Weather StatementLBFLogan42 min
May 28, 8:02 AM MDTFlash Flood WarningLBFKeith, Lincoln, Perkins4 hr
May 28, 8:14 AM MDTAreal Flood AdvisoryLBFHayes, Lincoln3 hr
May 28, 8:41 AM MDTSpecial Weather StatementLBFThomas49 min
May 28, 9:13 AM MDTFlash Flood WarningLBFHayes4 hr
May 28, 11:17 AM MDTFlash Flood WatchLBFChase, Deuel, Frontier, Garden, Hayes, Keith and 2 more19 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.